April 4, 2008
High Triglycerides Linked to Fat Abnormalities
High triglycerides are associated with having more fat in the trunk of the body and a loss of fat in the legs of people living with HIV, according to a study to be published in a forthcoming issue of the Journal of Acquired Immune Deficiency Syndromes.
It was once thought that the body-shape changes found in some people living with HIV were a result of fat being redistributed from the limbs to the trunk or the back of the neck. It has since been demonstrated that loss of limb fat, known as subcutaneous adipose tissue (SAT) loss, or lipoatrophy, and fat gains in the trunk and upper back, known as visceral adipose tissue (VAT) gains, or lipohypertrophy, are two separate conditions with mostly distinct causes. Loss of SAT has been most strongly associated with the use of drugs like Zerit (stavudine) and Retrovir (zidovudine). Researchers have found it much more challenging, however, to prove that VAT gain is associated with either HIV or the drugs used to treat it.
David Wohl, MD, of the University of North Carolina Chapel Hill, and his colleagues compared the medical records of 390 HIV-positive and 145 HIV-negative men enrolled in the Fat Redistribution and Metabolic Change in HIV Infection (FRAM) study, which ran from 2000 to 2002. Records of the men in the study included data on lifestyle, such as diet, exercise and whether or not they were smokers; blood levels of cholesterol and triglycerides; and body mass calculated from magnetic resonance imaging (MRI) scans of the trunk and limbs.
Wohl’s team found that the HIV-positive men were much more likely to have high triglycerides and low HDL cholesterol than HIV-negative men. HIV-positive men also, on average, had much less body fat than HIV-negative men, especially leg fat. When the team controlled for a variety of factors, having high triglycerides was significantly associated with excess VAT in the trunk and reduced SAT in the limbs. This was true in both the HIV-positive and HIV-negative men. It does not prove that elevated triglycerides causes VAT gains or SAT losses, or even the opposite—it just means that the two were very likely to occur together.
These results are significant because HIV by itself can cause elevations in triglycerides, as can HIV drugs, particularly regimens containing Norvir (ritonavir), as was found in this study. Wohl’s team points out that HIV-positive men with gains in trunk fat and loss of leg fat may be at particular risk for high triglycerides and that health care providers may want to take this into account when choosing appropriate antiretroviral regimens for them.
Scroll down to comment on this story.
Show comments (2 total)
[Go to top]